A patient in her 50s with well-controlled psoriasis and psoriatic arthritis for which she was receiving biologic therapy developed fevers and shortness of breath during late winter. She presented to her local hospital and was diagnosed as having pneumonia. After completing several days of antibiotic treatment for community-acquired pneumonia, she felt much better and was discharged home to complete a treatment course. Her breathing continued to improve, and she reported full return to her baseline condition 1 week later. When she returned to her rheumatologist, the biologic therapy was discontinued out of concern that immunosuppression had led to her pneumonia. Her rheumatologist was not comfortable restarting systemic therapy for her now-worsening psoriatic arthritis and wanted reassurance of resolution of the pneumonia. A bronchoscopy with bronchoalveolar lavage was ordered, and the results revealed Mycobacterium gordonae in broth with no other findings. The patient was sent to an infectious diseases physician in her community. That physician recommended treatment with rifampin, ethambutol hydrochloride, and ciprofloxacin hydrochloride for an extended period while treatment for psoriasis was withheld. Two months after starting treatment, the patient arrived at another hospital in the midst of a severe psoriasis flare, with a creatinine level of 6.7 mg/dL (592.3 μmol/L) (elevated from a baseline of 0.7 mg/dL [61.9 μmol/L]), a potassium level of 7.0 mEq/L (7.0 mmol/L) (reference range, 3.5-5.1 mEq/L [3.5-5.1 mmol/L]), and hypervolemia. Dialysis was initiated before she was transferred to our institution.
Maley JH, Kiskis EC. Acute Renal Failure Following Treatment of a Common Culture ContaminantA Teachable Moment. JAMA Intern Med. 2014;174(12):1890-1891. doi:10.1001/jamainternmed.2014.5281